Alert archive / Georgia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 91, NWS Columbia, SC

June 22, 2000Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2000, 5:08 PM EDT for Richmond County, Georgia. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 2000, 5:08 PM EDT (21:08 UTC)
Expired
Jun 22, 2000, 6:00 PM EDT
In force
52 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Richmond County, GA

The radar

The Columbia radar (KCAE), 110 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:30 PM EDTThunderstorm Wind 50 EHephzibah, GASheriff reported trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2256 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WUUS52 KCAE 222109
SVRCAE
GAC245-222200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT THU JUN 22 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 600 PM EDT.

* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RICHMOND COUNTY...OR ABOUT 9 MILES
  SOUTHEAST AUGUSTA...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN RICHMOND COUNTY AT 520 PM EDT

THIS IS A STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY INDOORS 
AWAY FROM WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:35 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 22, 2:35 PM EDT, 2 hours 33 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-230505-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA, SC
235 PM EDT THU JUN 22 2000

CONVECTION ONGOING IN CWA. AIR MASS IS MODERATELY TO STRONGLY
UNSTABLE WITH LI/S AROUND -8 AND SBCAPES OF 2500 TO 3500. ACTIVITY
IS BEING INITIATED BY AN APPROACHING UPPER LVL SHORT WAVE. ALL OF
CWA IS IN SVR TSTM WATCH UNTIL 8 PM. WE HAVE ALREADY RECEIVED
REPORTS OF .75 IN HAIL IN NEWBERRY COUNTY. WE WILL INCLUDE AN AFTN
PERIOD IN ZFP. QUESTION IS WILL ANY CONVECTION CARRY OVER INTO THE
TONIGHT PERIOD. BASED ON CURRENT TRENDS THINKING AT THIS TIME IS
THAT BULK OF ACTIVITY WILL BE OVER BY 8 PM. FOR NOW WILL PLAN TO
CARRY A CHC POP FOR THIS EVNG. WILL RE-EVALUATE AT ISSUANCE TIME
AROUND 4 PM.

AIR MASS DRIES CONSIDERABLY FOR FRI AND SAT. SFC DWPTS FCST TO BE IN
LOW TO MID 60S. THIS SHOULD PRECLUDE TSTM DEVELOPMENT. NO POPS
THROUGH SAT. TEMP GUIDANCE OK...MINS UPPER 60S TO NR 70. HIGHS 90 TO
95. FOR THE EXTENDED...MRF HAS A COLD FRONT APPROACHING SC FROM THE
NW ON MON. FRONT APPEARS TO STALL BEFORE REACHING CWA. WILL INCLUDE
SLGT CHC POP FOR MON AND TUE.

FCSTID = 4...CAMMARATA
CAE   70  93  70  93 /  30   5   0  10
AGS   69  94  67  94 /  30   5   0  10
SSC   70  93  70  93 /  30   5   0  10
OGB   70  93  70  93 /  30   5   0  10

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Local storm report, Jun 22, 1:39 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
139 PM EDT THU JUN 22 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

105 PM     NEWBERRY                  SC   .75 INCH HAIL
06/22/00   NEWBERRY                       DIME-SIZE HAIL REPORTED
                                          IN DOWNTOWN NEWBERRY.
                                          REPORT FROM SHERIFFS
                                          DEPT.

BC
Local storm report, Jun 22, 2:47 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
247 PM EDT THU JUN 22 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

210 PM     AIKEN                     SC   .75 INCH HAIL
06/22/00   AIKEN                          NONE
                                          REPORTED BY HAM RADIO
                                          OPERATOR

BLP
Local storm report, Jun 22, 3:35 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
335 PM EDT THU JUN 22 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
w
250 PM     BAMBERG TO MIDWAY         SC   .75 INCH HAIL
06/22/00   BAMBERG                        REPORTED BY BAMBERG POST
                                          OFFICE

BLP
Local storm report, Jun 22, 3:37 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
337 PM EDT THU JUN 22 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

317 PM     BRACHVILLE                SC   WIND DAMAGE
06/22/00   ORANGEBURG                     LARGE LIMBS DOWN AND PEA
                                          SIZE HAIL. REPORTED BY
                                          BRANCHVILLE POST OFFICE

BLP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:33 PM EDTSevere Thunderstorm WarningCAEBurke42 min
Jun 22, 6:40 PM EDTFlash Flood WarningCAERichmond2 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.